Monday, October 20, 2014 Headlines & Global News

Malaria Drug May Cause PTSD-Like Symptoms in U.S. Soldiers

By Rebekah Marcarelli | May 22, 2013 04:34 PM EDT

A soldier sits in the desert.
Many people who are caring for veteran's wounded post 9/11 are relatively young. (Photo : Flickr)

A malaria drug that was prescribed to U.S soldiers until 2009 may cause symptoms similar to traumatic brain injury or post-traumatic stress disorder (PTSD), LiveScience reported.

The drug mefloquine, which was administered to soldiers for decades may increase the firing of neurons and cause damage to the brain stem, according to former Army physician and researcher at the Johns Hopkins University in Maryland, Dr. Remington Nevin.

The drug was commonly given to soldiers who were deployed in areas where the mosquito-borne illness is common, such as Iraq and Afghanistan.

Share This Story

Nevin claims the drug can cause symptoms such as anxiety and hallucinations that may be diagnosed incorrectly as PTSD or similar problems.

"The symptoms can overlap," Nevin told LiveScience. "It's very easy in military veterans to confuse the two conditions, or to mistakenly diagnose traumatic injury."

Studies on animals showed a link between mefloquine and lesions to the brain stem. Problems with the brain stem have been found to contribute to PTSD. The drug has also been shown to damage the amygdala and the hippocampus, these areas control stress responses.

Studies have also shown that further side effects of the drug can be nightmares and hallucinations, symptoms also commonly associated with PTSD. This may be because mefloquine can cause overfiring of cells in the brain stem.

The symptoms are also associated with other drugs that were tested after World War II, but were deemed too dangerous to administer to soldiers.

According to Nevin, the military claimed the side effects were rarely seen with mefloquine, but literature has suggested that they occur more frequently than has been stated.

Thousands of veterans have been diagnosed with brain injury or PTSD, but Nevin claims that this may be the result of, or have been worsened by the malaria drug that they took while deployed. If so the treatments they are receiving may not be effective.

"If we spend only a fraction of what was spent on the development of this drug to investigate its toxic effects, we could make great advances," said Nevin

HNGN Poll of the Day
Copyright @ Headlines & Global News.
FEATURED PHOTOS
Real Time Analytics